West Virginia, 2018Damaging Wind in West Virginia, April 3, 2018
April 3, 2018 · NWS PBZ · 1 event in 1 county or zone
Moderate rain along a warm front lifting across the upper Ohio Valley resulted in flooding across portions of eastern Ohio and southwestern Pennsylvania on the 3rd, which was further exacerbated by the passing cold front later that evening. The strong cold front then produced scattered wind damage due to both strong pressure rises behind the front and with accompanying thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate rain along a warm front lifting across the upper Ohio Valley resulted in flooding across portions of eastern Ohio and southwestern Pennsylvania on the 3rd, which was further exacerbated by the passing cold front later that evening. The strong cold front then produced scattered wind damage due to both strong pressure rises behind the front and with accompanying thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 3, 2:34 PM EST, 4 hours 36 minutes earlier.
Area forecast discussion, Apr 3, 2:34 PM EST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
334 PM EDT Tue Apr 3 2018
.SYNOPSIS...
A strong cold front will blast through tonight, bringing more
rain and very strong winds. Unsettled conditions and below
normal temperatures expected the remainder of the week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
...Winds Gusting to 40 mph and higher Wednesday...
Warm front is just south of the region with the rain shield
lifting north. This will give soaked areas in the flood watch a
break in the action, however it won't be long as convection is
already firing up along the Ohio / Indiana border. Temperatures
should rise for the better part of the evening as southerly
wind takes hold pushing values into the 60s.
The other main story is the severe weather threat. Given the
baroclinic zone crossing during the overnight hours, not the
best for convection in these parts. However there is impressive
influx of low level moisture and shear to keep storms going
through the night. Based on latest CAMS, still think damaging
wind especially due to the saturated soils is the main concern.
Shear parameters based on the 0-1km and 0-3km hodographs
support a non-zero tornado threat especially in eastern Ohio.
Farther east, away from the main track of the surface cyclone
shear decreases quite a bit, but DCAPE values remain modest
supporting more of a linear storm structure type when it
reaches our area.
The baroclinic zone will be through the region before daybreak.
Pressure rises on the order of 8mb/3hr during the morning hours
and decent mixing through 5-6KFT, hoisted a wind advisory for
the mountains and parts of northwestern Pennsylvania. In the
lower elevations, wind speeds are close with peak gusts expected
to be around 40 mph, similar to what was observed Saturday
evening behind the front. With the recent rainfall and snowmelt
down trees are possible with lower speeds than normal given the
present conditions. Future shifts will evaluate the need for any
expansion of the wind advisory westward. Temperatures will fall
during the daylight hours with strong cold advection.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Winds will subside during the evening hours Wednesday as high
pressure builds in and daytime mixing is cut off. Clouds will
hang tough under northwest flow aloft. With H8 temp cold
advection so pronounced lake enhanced snow showers will be
around north of I-80. GFS20 is indicating a double band from
Lake Michigan moving across west central Pennsylvania. Do not
expect much if any snow accumulation with this precipitation
there. With the mid level trough axis holding strong across
eastern Canada, high pressure has a tough time turning the winds
west then southwest so clouds will be around the better part of
Thursday as well. Eastern Ohio where wind back earlier should
see partial clearing. Any clearing will be short lived as H7-H3
moisture ahead of our next weather system arrives Thursday
night.
Low pressure riding up to our west will bring another quick
hitting storm through. Ptype at the onset could be light snow
over northern sections before switching over to rain during the
mid and late morning hours. However if cold air holds in place,
a few inches of snow could accumulate Friday during the morning
hours north of I-80.
Northwest winds return and usher back sub zero H8 temps Friday
night. After a short warm up with temps climbing into the 40s
and 50s they will crash back down into the 20s overnight. If
enough clearing develops, temperatures could make a run at
record lows which are in the upper teens. However, given trend
of keeping clouds in place, that does not seem likely.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Highlights:
- STILL no signs of Spring!
- No more than two dry days in a row
No real change in the long wave pattern with troughing over much
of the northern United States keeping spring like weather at
bay. There will be a day here and there that a brief ridge moves
across which allows temperatures to pop into the 50s, but
overall the entire long range will feature temperatures 10 to 15
degrees below normal.
A cold front should be departing the mountains and northern West
Virginia Saturday morning. Before precip shuts off a period of
snow could be observed in the higher terrain as boundary layer
cools off. Do not expect much in the way of accumulation.
Reinforcing shot of colder air arrives Saturday night into
Sunday. Both days this weekend due to clouds, precipitation, and
cold advection will be the coldest of the entire forecast. Not
many opportunities for sunshine because as soon as one system
departs the next is right on our doorstep.
A warm front pushes north ahead of a low ejecting out of the
Tennessee valley. This will spread rain to the region Monday and
Monday night before we get into the warm sector. Rainfall
amounts won't be as high we are seeing today given low
development along the coast taps a lot of the energy.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Tough terminal forecast tonight with relatively high impacts
expected.
Conditions run the gamut this afternoon from LIFR to VFR as
light to moderate rain moves overhead with the warm front.
Enough mixing behind the warm front has allowed areas south of
Pittsburgh to scour out the low-level moisture, leaving
scattered low clouds but overcast mid-levels. Elsewhere, ahead
of the front, the low-level moisture remains, and thus IFR and
LIFR is stubborn. Only gradual improvement to the areas will be
achieved s to n through the evening.
MFVR or VFR ceilings expected in the warm sector late this
evening, but the low-level jet becomes more pronounced. This
leads to a spell of llws area wide until the passage of the cold
front near or after midnight. The cold front will bring
widespread strong and possibly severe thunderstorms through
western ports, decaying as they move deeper into our area.
Regardless of strength, showers along the cold front will allow
higher winds to mix to the surface, along with a shift to
westerly. Ceilings will once again drop towards IFR with deeper
moisture behind the cold front.
Strong westerly flow will remain then through the balance of the
period behind the cold front. Gusts could reach 30-40kts at
times.
OUTLOOK...
Restrictions are possible Wed under upper troughing, and Thu
night thru Sat with areas of low pressure.
&&
.HYDROLOGY...
Flash flood watch was extended through 2am Wednesday. So far
amounts have been between 0.75"-1.5". An additional half inch is
predicted for tonight which should not cause too many problems
save for the watch area. Storms will be moving at a good clip
thus training won't be a problem.
As for rivers, expect around 21 feet at Pittsburgh and at least
action stage on every forecast point on the Mon river from Point
Marion northward. Action stage is forecast at all points along
the Ohio river from Pittsburgh through Hannibal. In eastern
Ohio, action stage is predicted all points save for Zanesville.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory from 8 AM to 8 PM EDT Wednesday for MDZ001.
OH...Flash Flood Watch until 2 AM EDT Wednesday for OHZ039-040-
048>050-057>059-068-069.
PA...Flash Flood Watch until 2 AM EDT Wednesday for PAZ021-029-031-
073-075.
Wind Advisory from 8 AM to 8 PM EDT Wednesday for PAZ016-023-
074-076.
WV...Flash Flood Watch until 2 AM EDT Wednesday for WVZ001>004-012-
021-509.
Wind Advisory from 8 AM to 8 PM EDT Wednesday for WVZ510>514.
&&Hazardous weather outlook, Apr 3, 6:12 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
712 PM EDT Tue Apr 3 2018
MDZ001-PAZ016-023-074-076-WVZ511>514-042315-
Garrett-Jefferson-Indiana-Westmoreland Ridges-Fayette Ridges-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
712 PM EDT Tue Apr 3 2018
...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY...
This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania and northern West Virginia.
.DAY ONE...Tonight.
Isolated severe thunderstorms are possible with the passage of a
cold front tonight. Damaging winds are the main threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ510-042315-
Ridges of Eastern Monongalia and Northwestern Preston-
712 PM EDT Tue Apr 3 2018
...SEVERE THUNDERSTORM WATCH 30 IN EFFECT UNTIL 1 AM EDT WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ049-050-057>059-068-069-PAZ029-031-WVZ001>004-012-021-509-042315-
Harrison-Jefferson-Muskingum-Guernsey-Belmont-Noble-Monroe-
Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
712 PM EDT Tue Apr 3 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 30 IN EFFECT UNTIL 1 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong winds are forecast Wednesday. If gusts are increased a wind
advisory will be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ007>009-013>015-020-022-042315-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-
712 PM EDT Tue Apr 3 2018
This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.
.DAY ONE...Tonight.
Moderate rainfall tonight could lead to localized flooding.
Isolated severe thunderstorms are possible with the passage of a
cold front tonight. Damaging wind is the main threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong winds are forecast Wednesday. If gusts are increased a wind
advisory will be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ021-073-075-042315-
Allegheny-Westmoreland-Fayette-
712 PM EDT Tue Apr 3 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Slight risk for severe thunderstorms tonight. The main threat is
damaging wind.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong winds are forecast Wednesday. If gusts are increased a wind
advisory will be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ041-042315-
Columbiana-
712 PM EDT Tue Apr 3 2018
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...Tonight.
Moderate rainfall today could lead to localized flooding.
Isolated severe thunderstorms are possible with the passage of a
cold front tonight. Damaging wind is the main threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong winds are forecast Wednesday. If gusts are increased a wind
advisory will be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039-040-048-042315-
Tuscarawas-Carroll-Coshocton-
712 PM EDT Tue Apr 3 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Slight risk for severe thunderstorms tonight. The main threat is
damaging wind.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong winds are forecast Wednesday. If gusts are increased a wind
advisory will be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 3, 2:27 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLOOD 2 SSE LIGONIER 40.22N 79.22W
04/03/2018 WESTMORELAND PA 911 CALL CENTER
SR 30 JUST OFF OF SR 381 IS FLOODED HEADING TOWARD
RECTOR.
&&
EVENT NUMBER PBZ1802729
TAXLocal storm report, Apr 3, 2:32 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM FLOOD 1 NNW CEYLON 39.88N 79.99W
04/03/2018 GREENE PA 911 CALL CENTER
SR 2017 FLOODED NEAR THE INTERSECTION OF SR 21
&&
EVENT NUMBER PBZ1802730
TAXLocal storm report, Apr 3, 5:16 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD 4 S GRAYSVILLE 39.60N 81.16W
04/03/2018 MONROE OH 911 CALL CENTER
FLOODING AT THE TWO MILE MARKER BRIDGE KNOWN
AS THE DYE DIP.
1230 PM FLOOD 1 E SARAHSVILLE 39.81N 81.44W
04/03/2018 NOBLE OH DEPT OF HIGHWAYS
FLOODING REPORTED ALONG SR-146 IN BOTH
DIRECTIONS, BETWEEN JCT OF 147 AND
SUMMERFIELD.
1230 PM FLOOD 6 SSW STAFFORD 39.63N 81.33W
04/03/2018 NOBLE OH DEPT OF HIGHWAYS
FLOODING ALONG SR-145 IN BOTH DIRECTIONS,
BETWEEN WASHINGTON CO. LINE AND MONROE CO.
LINE.
1205 PM FLOOD DEXTER CITY 39.66N 81.47W
04/03/2018 NOBLE OH DEPT OF HIGHWAYS
SR-821 IN BOTH DIRECTIONS, BETWEEN
WASHINGTON COUNTY LINE AND JCT OF 78.
1205 PM FLOOD 4 SW SUMMERFIELD 39.76N 81.38W
04/03/2018 NOBLE OH DEPT OF HIGHWAYS
FLOODING REPORTED ALONG SR-260 IN BOTH
DIRECTIONS, BETWEEN JCT OF 724 AND JCT OF
78.
1200 PM FLOOD 2 WSW BATESVILLE 39.90N 81.32W
04/03/2018 NOBLE OH DEPT OF HIGHWAYS
SR-147 FLOODED IN BOTH DIRECTIONS, BETWEEN
JCT OF 566 AND JCT OF 513.
&&Special weather statement, Apr 3, 6:05 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
705 PM EDT TUE APR 3 2018
OHZ039>041-049-050-058-059-032330-
Guernsey-Jefferson-Tuscarawas-Harrison-Belmont-Columbiana-Carroll-
705 PM EDT TUE APR 3 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT HARRISON...WESTERN JEFFERSON...SOUTHWESTERN
COLUMBIANA...NORTHEASTERN GUERNSEY...CARROLL...NORTHWESTERN BELMONT
AND EASTERN TUSCARAWAS COUNTIES...
At 704 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near East Sparta to 10 miles northwest of
Barnesville. Movement was east at 45 mph.
Wind gusts up to 55 mph and small hail are possible with these
storms.
Locations impacted include...
New Philadelphia... Dover...
Uhrichsville... Cadiz...
Carrollton... Freeport...
Minerva... Dennison...
Augusta... Salineville...
Gnadenhutten... Antrim...
This includes Interstate 77 in Ohio between mile markers 92 and 94.
Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.
LAT...LON 4067 8146 4066 8144 4065 8144 4065 8124
4071 8124 4073 8112 4073 8109 4074 8108
4077 8083 4015 8075 4005 8140 4065 8148
TIME...MOT...LOC 2304Z 266DEG 40KT 4061 8139 4006 8136
CLLocal storm report, Apr 3, 6:31 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
731 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 1 N BLUE ROCK 39.81N 81.89W
04/03/2018 M1.00 INCH MUSKINGUM OH TRAINED SPOTTER
&&
EVENT NUMBER PBZ1802731
TAXSpecial weather statement, Apr 3, 6:43 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
743 PM EDT TUE APR 3 2018
OHZ050-059-069-PAZ029-031-WVZ002>004-040015-
Monroe-Jefferson-Belmont-Greene-Washington-Marshall-Brooke-Ohio-
743 PM EDT TUE APR 3 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT SOUTH CENTRAL JEFFERSON...NORTHEASTERN
MONROE...EASTERN BELMONT...SOUTHWESTERN WASHINGTON...WESTERN
GREENE...OHIO...MARSHALL AND SOUTHERN BROOKE COUNTIES...
At 743 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near St. Clairsville to 6 miles northwest
of New Martinsville. Movement was northeast at 40 mph.
Wind gusts up to 55 mph and small hail are possible with these
storms.
Locations impacted include...
Wheeling... Moundsville...
Martins Ferry... St. Clairsville...
Bellaire... Warwood...
Bethlehem... West Liberty...
Triadelphia... Clearview...
Valley Grove... Shadyside...
This includes the following highways...
Interstate 70 in Ohio between mile markers 213 and 225.
Interstate 70 in West Virginia between mile markers 0 and 14.
Interstate 70 in Pennsylvania between mile markers 0 and 5.
Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
east central Ohio...southwestern Pennsylvania...and northern West
Virginia.
LAT...LON 4025 8043 3975 8041 3972 8095 4014 8098
TIME...MOT...LOC 2343Z 242DEG 33KT 4014 8097 3972 8094
CL
Thunderstorm Wind, Marshall
- When
- April 3, 7:10 PM EST
- Where
- Marshall County, Cameron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 39.830, -80.570
State department of highways reported several trees down near Cameron.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 3, 2018$978,000 · EF2 · 16 events
- Tornadoes and Hail in Kentucky, April 3, 20181 injured · $1.5 million · EF1 · 44 events
- Tornadoes and Damaging Wind in Kentucky, April 3, 2018$255,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Ohio, April 3 to 4, 2018$897,000 · EF1 · 55 events
- Damaging Winds in Mississippi, April 3, 20182 injured · $670,000 · 60 kt wind · 37 events
- Tornado and Flash Flood in Illinois, April 3 to 4, 2018$2.0 million · EF1 · 3 events
- Tornado and Hail in Missouri, April 3, 2018$1.5 million · EF1 · 3 events
- Damaging Winds in Texas, April 3, 2018$2.0 million · 70 kt wind · 5 events
- Tornado and Hail in Illinois, April 3, 2018EF2 · 4 events
- Damaging Winds in Alabama, April 3, 2018$20,000 · 65 kt wind · 85 events
- Tornadoes and Flash Flooding in Indiana, April 3, 2018$242,000 · EF0 · 32 events
- Tornadoes and Hail in Missouri, April 3, 2018$165,000 · EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752274.